Colorado, 2011

Hail and Damaging Winds in Colorado, August 10, 2011

August 10, 2011 · NWS BOU · 19 events in 3 counties and zones

Severe thunderstorms produced extensive property and crop damage over portions of Logan County in and near Sterling; Sedgwick County, in and around Julesburg; and northern Washington Counties. The severe thunderstorm near Sterling, produced a wind gust to 92 mph, golf ball sized hail and very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced extensive property and crop damage over portions of Logan County in and near Sterling; Sedgwick County, in and around Julesburg; and northern Washington Counties. The severe thunderstorm near Sterling, produced a wind gust to 92 mph, golf ball sized hail and very heavy rain. The brunt of the storm passed just west of Sterling. Initial damage assessments estimated over 100 homes sustained moderate to heavy damage from the hail, mainly to roofs, windows and siding. Substantial damage from golf ball sized hail was reported to residences just west of Sterling as well as Sterling High School. There was extensive tree damage, with large broken branches on the ground. Trees in Pioneer Park were downed, including one with a 14-inch diameter trunk that was snapped by the straight-line winds. Tree branches downed a few power lines around Sterling, causing localized power outages. At the Sage Point Subdivision, approximately 150 residential windows were broken. There was also widespread vehicle damage. An RV sales lot had trailers blown over into other trailers causing moderate damage. Heavy rain also caused minor street and lowland flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 2:18 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 2:18 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
318 PM MDT WED AUG 10 2011

UPDATED TO ADD SEVERE THUNDERSTORM WATCH OVER FAR NORTHEAST PLAINS

.SHORT TERM...A FLAT UPPER RIDGE OVER ARIZONA AND NEW MEXICO IS
KEEPING MODERATE WEST-NORTHWEST FLOW ALOFT. A SURFACE HIGH OVER THE
CENTRAL PLAINS HAS KEPT A MOIST AND COOLER EAST TO SOUTHEAST FLOW
OVER THE PLAINS.  TEMPERATURES HAVE CLIMBED ABOVE THE FORECAST
MAXIMUMS FOR TODAY...BELIEVE A LITTLE MORE OF A SOUTHERLY COMPONENT
DUE TO A DEEPENING LEE SIDE SURFACE LOW IN MONTANA IS CREATING A
SLIGHT DOWNSLOPING EFFECT.  STORMS HAVE BEGUN FIRING IN WYOMING AS
WELL AS THE NORTHERN FOOTHILLS. BELIEVE MOST STORM ACTIVITY WILL
FORM AND REMAIN OVER THE HIGHER TERRAIN AS WELL AS NORTH INTO
WYOMING. THE STORM MOTIONS WILL BE MODERATE TODAY TO LIMIT ANY
FLOODING CONCERNS. ACARS PROFILES STILL SHOWING THE INVERSION
HOLDING ON OVER MOST OF THE PLAINS. SOUNDING PROFILES ABOVE THE
INVERSION WILL ALLOW THUNDERSTORMS TO BE CAPABLE OF GUSTY WINDS AND
SOME SMALL HAIL.  WITH HIGHER CAPE VALUES OVER THE NE/CO
BORDER...MAY SEE STRONGER STORMS ABLE TO SUSTAIN THEMSELVES AND
PRODUCE SOME LARGER HAIL OVER LOGAN...SEDGWICK AND PHILLIPS
COUNTIES. ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH DRIER AIR
ADVECTING IN FROM THE WEST. SOME LOW LEVEL MOISTURE WILL LIKELY BE
OVER THE FAR EASTERN PLAINS TONIGHT AFTER MIDNIGHT PRODUCING SOME
LOW STRATUS AS WELL AS PATCHY FOG.

THURSDAY WILL SEE A RETURN TO WARMER THAN NORMAL TEMPERATURES. THE
PLAINS WILL SEE READINGS IN THE LOWER TO MID 90S WHILE THE MOUNTAINS
WILL SEE UPPER 70S TO LOWER 80S. WITH THE STABLE AIRMASS GONE...WILL
SEE AFTERNOON AND EVENING THUNDERSTORMS OCCUR MAINLY OVER THE PLAINS
AS DRIER AIR CONTINUES TO MOVE IN FROM THE WEST. FORECAST SOUNDINGS
ARE SHOWING THE INVERTED V TYPE SHAPE...SO WITH CAPES OF 800 TO 1200
J/KG WILL EXPECT THE MAIN THREAT TO BE STRONG MICROBURST TYPE GUSTY
WINDS.

.LONG TERM...ISOLATED SHOWERS/STORMS WITH STRONG GUSTY MICROBURST
WINDS WILL BE POSSIBLE ALONG THE FRONT RANGE URBAN CORRIDOR INTO
THURSDAY EVENING.  AIRMASS ON THURSDAY WARMS DRY ADIABATICALLY TO
NEAR 500 MB AND DRY SUBCLOUD LAYER WILL KEEP THE MICROBURST THREAT
IN PLACE TIL MID EVENING.  FARTHER EAST ON THE PLAINS...THERE WILL
BE A SLIGHTLY BETTER CHANCE OF STORMS WITH A WEAK THETA-E RIDGE
ALONG AND EAST OF A SEDGWICK TO AKRON AND LIMON LINE.  ANY STORMS
WILL COME TO AN END DURING THE EVENING WITH LOSS OF DAYTIME HEATING
AND INSTABILITY.

ON FRIDAY...THE AIRMASS IS SLIGHTLY DRIER AND MORE STABLE SO ONLY
THREAT OF A LATE DAY STORM APPEARS TO BE CONFINED TO NEAR THE
WYOMING BORDER WHERE A WEAK FRONT APPROACHES LATE IN THE DAY.
OTHERWISE WE WILL MAINTAIN THE DRY AND WARM FORECAST WITH
TEMPERATURES A FEW DEGREES ABOVE NORMAL.

THE WEAK FRONT IS EXPECTED TO PUSH ACROSS THE REST OF THE PLAINS
FRIDAY NIGHT WHICH WILL LEAD TO BETTER MOISTURE AND INSTABILITY FOR
THE WEEKEND.  HOWEVER...STORM COVERAGE MAY STILL BE LIMITED BY LACK
OF SYNOPTIC SCALE LIFT.  A CLIMATOLOGY APPROACH IS REASONABLE FOR
NOW GIVEN THIS PATTERN...AND ALSO THE LATEST TRENDS THAT HAVE BACKED
OFF A BIT ON THE AVAILABLE MOISTURE.  TEMPERATURES SHOULD COOL JUST
A FEW DEGREES BEHIND THE FRONT.

FOR THE FIRST HALF OF NEXT WEEK...A RETURN OF WEST/SOUTHWEST FLOW
ALOFT WILL HAVE A GENERAL DRYING TREND WITH LOW LEVEL MOISTURE
EVENTUALLY SCOURING OUT AGAIN.  AS A RESULT...WE WILL SEE LESS
STORM COVERAGE AND ALSO HIGHER CLOUD BASES WITH LESS RAINFALL FROM
STORMS.  TEMPERATURES WILL ONCE AGAIN WARM TO ABOVE NORMAL LEVELS.

&&

.AVIATION...A FEW STORMS ARE STILL POSSIBLE THIS AFTERNOON AND
EVENING. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW WINDS TO 40 KNOTS
WILL BE POSSIBLE WITH THE THUNDERSTORMS. DUE TO A CONTINUED CAPPED
AIRMASS...THE ACTIVITY SHOULD BE LIMITED. NORMAL DIURNAL WINDS
TONIGHT WILL TRANSITION INTO LIGHT SOUTHEASTERLY WINDS TOMORROW. A
SLIGHT CHANCE OF MICROBURST TYPE THUNDERSTORMS TOMORROW...MOST
LIKELY AFTER 21Z.

&&

.HYDROLOGY...ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
FOOTHILLS AND BURN AREAS LATE THIS AFTERNOON INTO THE EVENING. STORM
MOTION IS QUICK ENOUGH TO DIMINISH THE THREAT FOR FLASH FLOODING
OVER THE BURN SCARS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
10 PM MDT FOR LOGAN...SEDGWICK AND PHILLIPS COUNTIES.

&&

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Aug 10, 9:54 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED AUG 10 2011

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
OVER NORTHEAST COLORADO. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW
WINDS TO 45 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. THE BEST
CHANCE FOR STORMS WILL BE OVER THE FOOTHILLS THEN MOVING EAST OVER
URBAN CORRIDOR. THE FAR EASTERN PLAINS MAY REMAIN TOO CAPPED FOR
THUNDERSTORMS TO FORM. COULD SEE A STORM MOVING SOUTHEAST OUT OF
WYOMING INTO WELD COUNTY FIRST BEFORE THEY MOVE OFF THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS THE
OUTLOOK AREA EACH DAY.  HOWEVER...STORM COVERAGE IS EXPECTED TO
REMAIN RATHER LIMITED.  MOISTURE WILL BE INCREASING SOMEWHAT THIS
WEEKEND BEHIND A WEAK COLD FRONT...LEADING TO A BETTER CHANCE OF
STORMS WITH LOCALLY HEAVY RAINFALL BOTH SATURDAY AND SUNDAY.
OTHERWISE... MOST STORMS THROUGH EARLY NEXT WEEK WILL ONLY PRODUCE
LIGHT RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The radar

The Cheyenne radar (KCYS), 131 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
August 10, 4:33 PM MST
Where
Logan County, 9.07 mi NNW of Sterling Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.740, -103.340

Hail, Logan

When
August 10, 4:37 PM MST
Where
Logan County, 9.52 mi W of Padroni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -103.350

Hail, Logan

When
August 10, 4:44 PM MST
Where
Logan County, 9.07 mi NNW of Sterling Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.740, -103.340

Thunderstorm Wind, Logan

When
August 10, 5:08 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Damaging winds were reported at the Logan County Fairgrounds.

Hail, Logan

When
August 10, 5:09 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Hail, Logan

When
August 10, 5:10 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Thunderstorm Wind, Logan

When
August 10, 5:10 PM MST
Where
Logan County, 1.73 mi NE of Sterling Arpt
Measured
80 kt (92 mph) measured gust
Reported by
ASOS
Coordinates
40.640, -103.250

Hail, Logan

When
August 10, 5:12 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Hail, Sedgwick

When
August 10, 5:14 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
1.5 in hail
Reported by
State Official
Coordinates
40.990, -102.260

Hail, Logan

When
August 10, 5:14 PM MST
Where
Logan County, 2.51 mi WNW of Ackerman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -103.210

Hail, Sedgwick

When
August 10, 5:15 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

Hail, Sedgwick

When
August 10, 5:15 PM MST
Where
Sedgwick County, 0.52 mi W of Sedgwick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.530

Hail, Sedgwick

When
August 10, 5:20 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.990, -102.260

Thunderstorm Wind, Logan

When
August 10, 5:22 PM MST
Where
Logan County, 2.09 mi NW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.650, -103.230

Thunderstorm winds blew over a row of trailers and recreational vehicles at the Logan County Fairgrounds.

Hail, Logan

When
August 10, 5:42 PM MST
Where
Logan County, 16.26 mi SSW of Fleming
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.470, -102.970

Hail, Sedgwick

When
August 10, 5:48 PM MST
Where
Sedgwick County, 8.35 mi SE of Julesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.150

Hail, Washington

When
August 10, 5:51 PM MST
Where
Washington County, 13.29 mi NNE of Akron Gebauer Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -102.960

Hail, Washington

When
August 10, 6:09 PM MST
Where
Washington County, 8.82 mi ENE of Akron Gebauer Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -102.960

Hail, Logan

When
August 10, 6:40 PM MST
Where
Logan County, 0.52 mi E of Ackerman
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.650, -103.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339510, 339511, 339512, 339527, 339513, 339514, 339526, 339515, 339516, 339517, 339521, 339525, 339523, 339528, 339520, 339519, 339518, 339522, 339524.